Alert archive / Arkansas / Special Weather Statements in 2023

Special Weather Statement, NWS Tulsa, OK

May 13, 2023Franklin County, Arkansas

NWS Tulsa, OK issued this special weather statement at May 13, 2023, 3:21 PM CDT for Franklin County, Arkansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2023, 3:21 PM CDT (20:21 UTC)
Expired
May 13, 2023, 4:00 PM CDT
In force
39 min
Issued by
NWS Tulsa, OK
Hail
0.75 in
Wind
50

County Franklin County, AR

The radar

The Western Arkansas radar (KSRX), 41 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WWUS84 KTSA 132021
SPSTSA

Special Weather Statement
National Weather Service Tulsa OK
321 PM CDT Sat May 13 2023
 
ARZ020-132100-
Franklin AR-
321 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of southwestern
Franklin County through 400 PM CDT...

At 321 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
south of Branch, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow 
         around unsecured objects. Minor damage to outdoor objects 
         is possible.

Locations in or near the path include...
Charleston...                     Branch...
Ratcliff...                       Caulksville...
Etna...                           Peter Pender...
Cecil...                          Meg...
Vesta...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3531 9384 3532 9392 3523 9392 3523 9400
      3545 9406 3546 9380
TIME...MOT...LOC 2021Z 177DEG 8KT 3525 9393 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this special weather statement went out at May 13, 2:00 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 13, 2:00 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
200 PM CDT Sat May 13 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(The rest of this afternoon and Tonight)
Issued at 200 PM CDT Sat May 13 2023

Skies have mostly cleared after this morning's rain moved out of
the area. The midday sun has allowed for the atmosphere to begin
to recover from thunderstorms this morning, becoming increasingly
unstable as we head further into the afternoon. Eastern Oklahoma
and western Arkansas rain sandwiched between upper level ridging
to the east and a slow moving upper low placed over western Texas
and drifting northward. Therefore, upper level flow is mostly
meridional from south to north this afternoon. A few showers and
storms have moved back into far southeast Oklahoma early this
afternoon within deeper moisture return following the dissipation
of the MCS this morning. This moist axis will continue to spread
northward throughout the afternoon and scattered thunderstorms are
expected to develop across the region. As the atmosphere
continues to destabilize, a few stronger storms could be capable
of marginally severe hail and some strong wind gusts this
afternoon and evening, however, relatively weak deep layer shear
will likely limit any widespread severe potential this evening.
Heavy downpours will also be likely within any thunderstorms and
could lead to some localized areas of flash flooding, especially
in urban areas and places that have received recent heavy rains.
After sunset, storms are expected to weaken, with the loss of
instability. some lingering showers with a few rumbles of thunder
will continue to be possible overnight within the broad, moist
southerly flow

Bowlan

&&

.LONG TERM...
(Sunday through Saturday)
Issued at 200 PM CDT Sat May 13 2023

Moist southerly flow will continue on Sunday as the upper low
continues to slowly lift north into the Central Plains Region.
Scattered shower and storm chances will again increase across the
area during the afternoon and evening hours during peak diurnal
heating times. Weak upper ridging looks to build into the region
on Monday which should limit storm potential a little more on
Monday, though the warm, moist airmass will still likely lead to
some scattered storms again Monday afternoon. Upper level flow
will begin to transition to more of a northwesterly flow regime
through much of the rest of next week. An upper trough digging
across the Midwest is progged to push a frontal boundary through
the region late on Monday into Tuesday. This boundary could serve
as a focus for additional storms Monday night, but the bigger
impact will be the ushering in of a drier airmass for the middle
of the week. Dewpoints are forecast to drop back into the 50s
which in turn should limit rain chances for the middle of the
week, though chances can't be ruled out completely each afternoon.
Toward the end of the week, a stronger front remains on track in
response to a strong shortwave trough digging across the Great
Lakes Region. Rain and storm chances will likely increase again by
Thursday/Friday, with cooler,drier air moving in behind the front
for next weekend.

Bowlan

&&

.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Sat May 13 2023

Scattered thunderstorms are expected to eventually re-develop this
afternoon, initially across SE OK and WC AR, then points north and
east late afternoon. Most of this activity should wane through the
evening, with at least some signal remaining for some development
either very lite tonight or early Sunday morning across eastern
OK. Outside of storm impacts, conditions will remain VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  84  65  77 /  60  60  50  40
FSM   68  88  67  86 /  20  40  30  50
MLC   65  83  63  83 /  40  50  20  40
BVO   62  84  61  75 /  40  70  50  40
FYV   64  86  63  81 /  20  50  30  40
BYV   64  85  63  78 /  20  60  30  40
MKO   66  84  65  80 /  60  50  40  40
MIO   65  84  65  76 /  30  60  50  40
F10   64  82  64  80 /  40  50  40  40
HHW   66  84  65  85 /  50  40  20  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...14
Hazardous weather outlook, May 13, 1:03 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
103 PM CDT Sat May 13 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
103 PM CDT Sat May 13 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Mainly South of I-40.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms are re-developing across southeast Oklahoma early
this afternoon, and storm chances will gradually spread north
into the evening hours. A few damaging wind gusts will be
possible mainly along and south of I-40 this afternoon, and
locally heavy rainfall is also possible. Storms are expected to
decrease in coverage and intensity through the evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY through FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Daily chances of thunderstorms will continue this weekend and into
next week as the weather pattern remains unsettled. The greatest
potential for thunderstorms will be this weekend as an upper
disturbance lifts north across west Texas, and a deep moist
southerly flow aloft persists. Locally heavy rain will be the main
concern during this time. However, a few storms may become strong
to marginally severe. Thunderstorm potential may begin to decrease
some toward the middle of next week as the upper flow pattern
changes. A frontal boundary pushing in from the north will likely
raise storm chances again by late next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 13, 1:33 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
133 PM CDT Sat May 13 2023

OKZ049-075-076-131915-
Latimer OK-Pushmataha OK-Le Flore OK-
133 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of northeastern
Pushmataha, southeastern Latimer and southwestern Le Flore Counties
through 215 PM CDT...

At 133 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
northeast of Albion, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Talihina...                       Albion...
Kiamichi...                       Whitesboro...
Talimena State Park...            Bengal...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3460 9491 3461 9523 3487 9527 3487 9482
TIME...MOT...LOC 1833Z 180DEG 14KT 3469 9505

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 13, 2:00 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
200 PM CDT Sat May 13 2023

OKZ074>076-131945-
Haskell OK-Latimer OK-Le Flore OK-
200 PM CDT Sat May 13 2023

...A cluster of strong thunderstorms will impact portions of
southeastern Haskell, northeastern Latimer and central Le Flore
Counties through 245 PM CDT...

At 159 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
south of Fanshawe, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Poteau...                         Wister...
Howe...                           Red Oak...
Mccurtain...                      Fanshawe...
Talimena State Park...            Bengal...
Mc Curtain...                     Lake Wister State Park...
Lequire...                        Shady Point...
Summerfield...                    Milton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3469 9489 3485 9514 3522 9510 3510 9447
TIME...MOT...LOC 1859Z 208DEG 25KT 3487 9492

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, May 13, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
321 PM CDT Sat May 13 2023

ARZ020-132100-
Franklin AR-
321 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of southwestern
Franklin County through 400 PM CDT...

At 321 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
south of Branch, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Charleston...                     Branch...
Ratcliff...                       Caulksville...
Etna...                           Peter Pender...
Cecil...                          Meg...
Vesta...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3531 9384 3532 9392 3523 9392 3523 9400
      3545 9406 3546 9380
TIME...MOT...LOC 2021Z 177DEG 8KT 3525 9393

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:44 PM CDTSpecial Weather StatementTSAOsage31 min
May 12, 9:04 PM CDTSevere Thunderstorm WarningTSAOsage41 min
May 12, 9:17 PM CDTSpecial Weather StatementTSAOsage28 min
May 12, 9:22 PM CDTSpecial Weather StatementTSAPawnee38 min
May 12, 9:46 PM CDTSpecial Weather StatementTSAOsage44 min
May 12, 9:50 PM CDTSevere Thunderstorm WarningTSAOsage55 min
May 12, 10:01 PM CDTSpecial Weather StatementTSAPawnee29 min
May 12, 10:30 PM CDTSevere Thunderstorm WarningTSAPawnee45 min
May 12, 10:45 PM CDTSpecial Weather StatementTSAOsage60 min
May 12, 10:55 PM CDTSpecial Weather StatementTSAOsage50 min
May 12, 11:07 PM CDTSevere Thunderstorm Warning Considerable damage threatTSAOsage, Pawnee38 min
May 12, 11:33 PM CDTSpecial Weather StatementTSAPawnee42 min
May 12, 11:46 PM CDTAreal Flood AdvisoryTSAPawnee3 hr
May 13, 12:18 AM CDTSpecial Weather StatementTSACreek, Tulsa42 min
May 13, 12:59 AM CDTSpecial Weather StatementTSARogers, Tulsa46 min
May 13, 1:55 AM CDTSpecial Weather StatementTSADelaware, Ottawa35 min
May 13, 3:36 AM CDTSpecial Weather StatementTSAMcIntosh24 min
May 13, 1:33 PM CDTSpecial Weather StatementTSALatimer42 min
May 13, 2:00 PM CDTSpecial Weather StatementTSALeFlore45 min
May 13, 4:29 PM CDTSpecial Weather StatementTSALeFlore46 min
May 13, 4:50 PM CDTSpecial Weather StatementTSAPushmataha40 min
May 13, 4:59 PM CDTSpecial Weather StatementTSALeFlore46 min
May 13, 5:20 PM CDTSevere Thunderstorm WarningTSALeFlore40 min
May 13, 5:46 PM CDTSpecial Weather StatementTSACreek44 min
May 13, 5:55 PM CDTSpecial Weather StatementTSATulsa35 min
May 13, 6:32 PM CDTSpecial Weather StatementTSACreek, Tulsa43 min
May 13, 6:53 PM CDTSpecial Weather StatementTSARogers37 min
May 13, 4:35 PM CDTSpecial Weather StatementTSAWashington40 min
May 13, 5:52 PM CDTSpecial Weather StatementTSASebastian38 min

Nearby

Special Weather Statements in Arkansas, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.